Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 20, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at May 30, 2023, 6:15 PM MDT for Bannock County, Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2023, 6:15 PM MDT (00:15 UTC)
- Expired
- May 30, 2023, 9:05 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bannock County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:11 PM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 30, 1:11 PM MDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 111 PM MDT Tue May 30 2023 .SHORT TERM...Tonight and Wednesday. Showers and thunderstorms will continue to impact central and eastern Idaho. While showers and thunderstorms are forecast through this evening almost everywhere, the main focus will be along the southern and eastern benches across the Snake Plain and Magic Valley and into the central mountains and eastern highlands. This is where the "higher" risk for heavier rainfall, although given slow storm movement and quite a bit of moisture in the atmosphere...heavy rainfall and the associated risk of additional flooding is possible. Gusty winds over 40mph are still possible with storms across the Snake Plain, Magic Valley and South Hills into this evening. Overnight, a few showers are forecast across the central mountains with a couple of lightning strikes possible. For Wednesday, the daily repeat of showers and storms is there. There is a chance everywhere, but the focus again is from the southern/eastern benches north and west into the central mountains. The "higher risk" of heavier rainfall shifts to the central mountains, Magic Valley and South Hills. As with today though, the risk of flooding is there due to slow storm movement. The threat of winds over 40mph, with gusts over 50mph possible, exists across similar areas as today. Any storm both days may also produce small hail. Keyes .LONG TERM...Thursday through next Tuesday. An area of low pressure working through the Four Corners region Thursday will continue to work E/NE as a secondary area of low pressure moving onshore to Oregon is absorbed into a broad 500 mb upper level trough situated directly over the Rocky Mountains. PWATs will remain around 140 to 180 percent of normal each day through next Tuesday keeping our active, unsettled weather pattern going with slow moving thunderstorms capable of producing heavy rainfall rates. Ensemble and deterministic models support this solution well with long-range models all in relatively close agreement. High temperatures Friday and Saturday will be the coolest during the period in the 60s to mid 70s as a ridge of high pressure developing over the Pacific NW and portions of WRN/NRN Idaho ushers in warmer temperatures even as moisture works over the west over the Continental Divide into ERN Idaho. Afternoon highs Tuesday will be feeling much warmer in the 70s to mid 80s with little change each day to showers and thunderstorms that will peak in coverage and intensity each afternoon and evening becoming increasingly isolated after sunset through the overnight and early morning hours. MacKay && .AVIATION...Our active weather pattern continues across ERN Idaho for Tuesday with another round of scattered afternoon thunderstorms beginning to develop late this morning that will increase in coverage and intensity later today. HREF probabilities show a 70 to 90 percent chance of thunderstorms for all terminals with wind gusts up to 45 kts, small hail, and heavy rain expected with stronger thunderstorms that develop. Predominant VFR conditions are expected outside of showers and thunderstorms with storms capable of MVFR/IFR VIS/CIGS as they move on station. Thunderstorms starting in the mountains will work out onto the Snake Plain this afternoon and evening as a more organized line of convection pushes north after sunset with mostly dry conditions returning overnight outside of some isolated mountain showers. Much of the same is expected for Wednesday with thunderstorms again developing late in the morning and continuing into the afternoon and evening hours. HREF probabilities Wednesday show a 50 to 70 percent chance of thunderstorms at KPIH, KIDA, and KDIJ and a 60 to 80 percent chance at KBYI and KSUN. MacKay && .FIRE WEATHER...A slow moving low pressure system will work through southern California and into the southern Great Basin through this week. Scattered showers and thunderstorms are likely through much of the week. Locally heavy rain and gusty winds are likely near thunderstorms. 13 && .HYDROLOGY...We are dropping the FLOOD ADVISORY for Bear Lake County as more widespread flooding, other than the Bear River itself, has subsided. We have also dropped all of the warnings and the one watch EXCEPT for the Big Wood at Hailey due to dropping levels and bigger impacts not expected at the moment. Otherwise, portions of central and eastern Idaho are under a MARGINAL RISK for excessive rainfall through Saturday. Any heavy rainfall on top of already swollen/flooding rivers and streams will cause rapid rises, even if they are short-lived. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, May 30, 2:57 PM MDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
257 PM MDT Tue May 30 2023
IDZ062-063-302145-
Caribou Range ID-Blackfoot Mountains ID-
257 PM MDT Tue May 30 2023
...A thunderstorm west of Blackfoot Reservoir moving northeast
across the northern part of the reservoir through 345 PM MDT...
At 255 PM MDT, Doppler radar was tracking a thunderstorm near
Chesterfield, moving northeast at 20 mph.
HAZARD...Wind gusts to 35 mph, brief moderate rain, and occasional
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blackfoot Reservoir, Wayan, Henry and Grays Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Blackfoot Reservoir, you may want to head to shore and
seak shelter. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4280 11179 4295 11192 4322 11151 4299 11130
TIME...MOT...LOC 2055Z 235DEG 18KT 4293 11178
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH
HustonSpecial weather statement, May 30, 4:05 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
405 PM MDT Tue May 30 2023
IDZ059-302230-
Franklin/Eastern Oneida Region ID-
405 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of central Oneida
County through 430 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holbrook Summit, or 10 miles west of Malad, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malad, Pleasantview and Holbrook Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 11255 4214 11259 4233 11240 4218 11221
TIME...MOT...LOC 2204Z 233DEG 18KT 4217 11246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CroppSpecial weather statement, May 30, 4:42 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
442 PM MDT Tue May 30 2023
IDZ054-055-302330-
Eastern Magic Valley ID-Lower Snake River Plain ID-
442 PM MDT Tue May 30 2023
...A line thunderstorms southwest of American Falls Reservoir will
lift slowly northeast through the reservoir through 530 PM MDT...
At 440 PM MDT, Doppler radar was tracking a line of thunderstorms 8
miles northwest of Neeley, moving northeast at 15 mph.
HAZARD...Wind gusts to 30 mph, moderate rain, and occasional
lighting.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
American Falls, Neeley, Lake Walcott, western American Falls
Reservoir and Aberdeen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. If
recreating on American Falls Reservoir, now would be a good time to
move to shore.
&&
LAT...LON 4257 11326 4266 11340 4306 11290 4285 11266
TIME...MOT...LOC 2240Z 230DEG 11KT 4281 11303
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, May 30, 4:45 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
445 PM MDT Tue May 30 2023
IDZ063-064-302315-
Big Hole Mountains ID-Caribou Range ID-
445 PM MDT Tue May 30 2023
...A thunderstorm will impact Palisades Reservoir through 515 PM
MDT...
At 444 PM MDT, Doppler radar was tracking a thunderstorm over
northern Palisades Reservoir, moving northeast at 15 mph.
HAZARD...Wind gusts to 30 mph, brief moderate rain, and occasional
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. If
recreating on Palisades Reservoir, move to shore now.
&&
LAT...LON 4315 11117 4329 11133 4349 11109 4345 11104
4320 11104
TIME...MOT...LOC 2244Z 239DEG 13KT 4326 11113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:16 PM MDT | Special Weather Statement | PIH | Minidoka | 89 min |
| May 30, 6:23 PM MDT | Special Weather Statement | PIH | Bingham | 52 min |
| May 30, 7:12 PM MDT | Special Weather Statement | PIH | Bingham | 63 min |
| May 31, 11:55 AM MDT | Flash Flood Watch | PIH | Bannock, Bingham, Bonneville, Caribou, Power | 5 days |
| May 31, 1:57 PM MDT | Special Weather Statement | PIH | Camas | 48 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Butte | 37 min |
| May 31, 2:30 PM MDT | Flash Flood Warning | PIH | Butte, Custer | 3 hr |
| May 31, 4:02 PM MDT | Special Weather Statement | PIH | Cassia | 43 min |
| May 31, 4:02 PM MDT | Special Weather Statement | PIH | Bonneville | 43 min |
| May 31, 4:12 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 48 min |
| May 31, 4:20 PM MDT | Flash Flood Warning | PIH | Cassia | 4 hr |
| May 31, 4:36 PM MDT | Special Weather Statement | PIH | Power | 24 min |
| May 31, 4:44 PM MDT | Special Weather Statement | PIH | Power | 46 min |
| May 31, 4:57 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| May 31, 5:08 PM MDT | Special Weather Statement | PIH | Cassia | 37 min |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.